Alert archive / Utah / Flash Flood Watches in 2012

Flash Flood Watch 10, NWS Salt Lake City, UT

September 12, 2012

NWS Salt Lake City, UT issued this flash flood watch at Sep 12, 2012, 5:44 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2012, 5:44 AM MDT (11:44 UTC)
Expired
Sep 12, 2012, 2:22 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

710 
WGUS65 KSLC 121144
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 AM MDT WED SEP 12 2012

UTZ013-020-021-518-122300-
/O.NEW.KSLC.FF.A.0010.120912T1144Z-120913T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
544 AM MDT WED SEP 12 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN UTAH...INCLUDING THE
  FOLLOWING AREAS...SAN RAFAEL SWELL...GLEN CANYON RECREATION
  AREA/LAKE POWELL...SOUTH CENTRAL UTAH. THIS WATCH ALSO INCLUDES
  CAPITOL REEF NATIONAL PARK.

* THROUGH THIS EVENING.

* HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL AND SOUTHEAST UTAH TODAY. LOCALLY HEAVY RAINFALL MAY
  LEAD TO FLASH FLOODING ESPECIALLY IN FLASH FLOOD PRONE AREAS.
  FLASH FLOOD PRONE AREAS INCLUDE SLOT CANYONS...NORMALLY DRY
  WASHES...AND RECENT BURN SCARS.

* THOSE PLANNING OUTDOOR ACTIVITIES ACROSS SOUTH CENTRAL AND
  SOUTHEAST UTAH SHOULD REMAIN ALERT FOR THE ELEVATED POTENTIAL OF
  FLASH FLOODING. THOSE VENTURING INTO FLASH FLOOD PRONE AREAS
  SHOULD PREPARE TO QUICKLY SEEK HIGHER GROUND SHOULD WATER RISE
  OR A FLASH FLOOD WARNING IS ISSUED. MOTORISTS SHOULD BE ALERT
  FOR PONDING OF WATER ON ROADWAYS...AND AVOID AREAS WHERE WATER
  IS FLOWING ACROSS THE ROADWAY. IF YOU ENCOUNTER A FLOODED
  ROADWAY...THE WATER MAY BE TOO DEEP TO SAFELY CROSS.
  REMEMBER...TURN AROUND...DONT DROWN. MONITOR NOAA WEATHER
  RADIO...TELEVISION...RADIO...OR SOCIAL MEDIA FOR UPDATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
960 
WGUS65 KSLC 121350
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
750 AM MDT WED SEP 12 2012

UTZ013-020-021-518-122300-
/O.CON.KSLC.FF.A.0010.000000T0000Z-120913T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
750 AM MDT WED SEP 12 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHERN AND EASTERN UTAH ROUGHLY SOUTH OF A LINE
  FROM GREEN RIVER TO BRYCE CANYON TO KANAB. THIS INCLUDES THE
  GRAND STAIRCASE ESCALANTE NATIONAL MONUMENT...THE SOUTHERN PART
  OF CAPITOL REEF NATIONAL PARK...AND THE GLEN CANYON NATIONAL
  RECREATION AREA AND LAKE POWELL.

* THROUGH EARLY THIS EVENING

* HEAVY RAINFALL IS POSSIBLE ACROSS THE WATCH AREA WITH THE THREAT
  PRIMARILY FROM LATE MORNING THROUGH ABOUT MID AFTERNOON. DRIER
  AIR WILL START MOVING INTO SOUTHEASTERN UTAH FROM THE NORTH THIS
  AFTERNOON AND THE THREAT OF HEAVY RAIN WILL TAPER OFF FROM NORTH
  TO SOUTH THROUGH THE AFTERNOON. 

* LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING ESPECIALLY IN
  FLASH FLOOD PRONE AREAS. FLASH FLOOD PRONE AREAS INCLUDE SLOT
  CANYONS...NORMALLY DRY WASHES...AND RECENT BURN SCARS.

* THOSE PLANNING OUTDOOR ACTIVITIES ACROSS SOUTH CENTRAL AND 
  SOUTHEAST UTAH SHOULD REMAIN ALERT FOR THE ELEVATED POTENTIAL 
  OF FLASH FLOODING. THOSE VENTURING INTO FLASH FLOOD PRONE 
  AREAS SHOULD PREPARE TO QUICKLY SEEK HIGHER GROUND SHOULD 
  WATER RISE OR A FLASH FLOOD WARNING IS ISSUED. MOTORISTS 
  SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND AVOID 
  AREAS WHERE WATER IS FLOWING ACROSS THE ROADWAY. IF YOU 
  ENCOUNTER A FLOODED ROADWAY...THE WATER MAY BE TOO DEEP TO 
  SAFELY CROSS. REMEMBER...TURN AROUND...DONT DROWN. MONITOR 
  NOAA WEATHER RADIO...TELEVISION...RADIO...OR SOCIAL MEDIA FOR 
  UPDATES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
909 
WGUS65 KSLC 122022
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
222 PM MDT WED SEP 12 2012

UTZ013-020-021-518-122130-
/O.CAN.KSLC.FF.A.0010.000000T0000Z-120913T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
222 PM MDT WED SEP 12 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH...SOUTHERN
UTAH AND SOUTHWEST UTAH WEST OF THE COLORADO RIVER HAS BEEN
CANCELLED. THE THREAT OF FLASH FLOODING HAS ENDED FOR THIS AREA.
THERE IS STILL A SMALL CHANCE OF SHOWERS OR A THUNDERSTORM ACROSS
KANE AND GARFIELD COUNTIES THROUGH EARLY THIS EVENING BUT ANY
RAINFALL WOULD BE BRIEF AND NOT ENOUGH TO PRODUCE FLASH FLOODING.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 3:05 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 12, 3:05 AM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 AM MDT WED SEP 12 2012

.SYNOPSIS...A DISTURBANCE WILL TRACK ALONG THE UTAH/ARIZONA
BORDER TODAY. FURTHER NORTH SUBSTANTIALLY DRIER AIR WILL SPREAD
ACROSS NORTHERN UTAH TODAY AND THE REMAINDER OF THE STATE
TOMORROW.

&&

.DISCUSSION...WATER VAPOR SATELLITE LOOP SHOWS A TROUGH OVER THE
NORTHERN ROCKIES...AS A SHORTWAVE MOVES EAST INTO SOUTHWEST UTAH.

RUC INDICATES PRECIPITABLE WATER VALUES ARE CURRENTLY 1-1.2" SOUTH
OF INTERSTATE 70...0.5-1" BETWEEN INTERSTATES 70 AND 80...AND
0.1"-0.25" ACROSS FAR NORTHERN UTAH. AN EAST-WEST COLD FRONT IS
CURRENTLY SITUATED SOUTH OF INTERSTATE 80. DEWPOINTS NORTH OF THE
BOUNDARY HAVE FALLEN 10-25F DURING THE PAST 24 HOURS (INTO THE 20S
AND 30S)...WITH LITTLE CHANGE SOUTH OF THE BOUNDARY (WELL INTO THE
50S IN THE VALLEYS).

RADAR TRENDS INDICATE MOST ACTIVE AREA EARLY THIS MORNING IS NEAR
CEDAR CITY IN THE VICINITY OF THE AFOREMENTIONED SHORTWAVE. AS THIS
FEATURE MOVES EAST...SOUTHWEST UTAH WILL BEGIN TO DRY OUT THIS
AFTERNOON BUT SOUTHEAST UTAH WILL STILL SEE SCATTERED HEAVY SHOWERS
AND THUNDERSTORMS. IT WILL NOT BE UNTIL THIS EVENING WHEN THE LAST
OF THE SHOWERS WILL DISSIPATE DUE TO THE COMBINATION OF
DRYING/SUBSIDENCE BEHIND THE DISTURBANCE AND LOSS OF DIURNAL
HEATING.

TEMPERATURES WILL REMAIN COOLER THAN NORMAL TODAY DUE TO THE
COMBINATION OF THE PASSAGE OF THE COOL FRONT AND CONVECTIVE CLOUDS
ACROSS THE SOUTH.

THE COLD FRONT WILL REACH SOUTHERN UTAH THIS AFTERNOON AND EVENING.
THE POST FRONTAL PRESSURE GRADIENT INCREASES ACROSS SOUTHERN UTAH
TONIGHT WHILE 700MB FLOW OF 15-25KTS OCCURS FROM THE NORTHEAST. THIS
IS A GOOD SETUP FOR LOCALLY GUSTY DOWNSLOPE/CANYON WINDS ACROSS
SOUTHERN UTAH SETTING UP THIS EVENING AND LASTING INTO THURSDAY
MORNING. LOCAL 2.4KM WRF-ARW SUGGESTS GUSTS OF 30-40 KNOTS WILL BE
POSSIBLE.

GFS AND EUROPEAN MODELS SHOW A STRONG DRYING TREND INTO THE WEEKEND
AS A RIDGE BUILDS FROM THE WEST.

NEXT DISTURBANCE LOWERS HEIGHTS AS IT APPROACHES SUNDAY WITHIN
NORTHWEST FLOW ALOFT. MODELS STILL SHOWING INCONSISTENCY WITH THE
NEXT FEATURE EARLY NEXT WEEK. RECENT SOLUTIONS VARY BETWEEN A
BRUSH-BY EARLY WEEK...A DIRECT HIT FROM A COLD UPPER LOW EARLY
WEEK...AND A SHEARING UPPER LOW WHICH EVENTUALLY AFFECTS THE REGION
MID WEEK. GIVEN THE LACK OF CONSISTENCY...CONFIDENCE CONTINUES TO BE
LOWER THAN NORMAL IN THE EXTENDED. WILL NOT MAKE MANY CHANGES TO THE
EXTENDED UNTIL A MORE CONSISTENT SOLUTION IS SEEN.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
MORNING WITH MOSTLY CLEAR SKIES. LIGHT SOUTHEAST WINDS ARE EXPECTED
TO SHIFT TO THE NORTHWEST BETWEEN 15Z AND 17Z.

&&

.FIRE WEATHER...THE COLD FRONT OVER CENTRAL UTAH WILL MOVE OUT OF THE
DISTRICT THIS AFTERNOON AS A PACIFIC NORTHWEST TROUGH MOVES INTO
MONTANA AND WYOMING. THIS WILL PUSH DRIER AIR OVER NORTHERN UTAH
INTO THE ENTIRE STATE BY THIS EVENING. SOME SHOWERS AND
THUNDERSTORMS OVER SOUTHERN UTAH WILL DIMINISH AS THE DRY AIR
MOVES IN...BUT SOME MAY LINGER THROUGH THE EARLY EVENING. HIGH
PRESSURE WILL BUILD THURSDAY AND FRIDAY. FORECAST MODELS SUGGEST
THAT LIMITED MONSOONAL MOISTURE WILL RETURN OVER THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI
FIRE WEATHER...TRAPHAGAN
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 12, 2:48 AM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT WED SEP 12 2012

UTZ001>016-019>021-517-518-WYZ021-131300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN UTAH
THROUGH THIS EVENING. SOME OF THESE STORMS WILL CONTAIN HEAVY
RAINFALL WITH THE POTENTIAL TO CAUSE FLASH FLOODING. FLASH FLOOD
PRONE AREAS INCLUDE SLOT CANYONS AND NORMALLY DRY WASHES OF
SOUTHERN UTAH...AND RECENT BURN SCARS ACROSS THE STATE.

GUSTY NORTHERLY WINDS WILL OCCUR NEAR CANYONS ACROSS SOUTHERN
UTAH TONIGHT WITH THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Watches in Utah, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.